Too much medicine can make migraines worse

A migraine can lead you to take Tylenol tablets, some prescription meds, and a few aspirin, but fighting migraines can cause serious harm if you mix too many drugs. It's called medication overuse and it can cause your head to hurt more, not less

Vera Laubacher's is one of 12 million people who suffer from daily, life-stopping migraines. Hers got so bad, she didn't know where to turn.

"I would have probably three bad weeks out of a month,” she says.

She stopped walking, exercising, even eating. Vera was already taking high daily doses of Topamax and Imitrex, along with Aspirin, Aleve and Advil.

"They would go away for two hours and come back, so I would take more and more,” she says.

Turns out the medicine she was using to relieve her pain was causing it.

"By far the most common reason patients come here with daily headache, or near daily headache, is medication overuse,” says Dr. Deborah Tepper of the Cleveland Clinic.

Doctors at the Cleveland Clinic diagnosed Vera with MOH.

"If you're acutely treating a headache more than 10 days per month, there is a high likely that there is medication overuse,” says Dr. Tepper.

The use of powerful pain-killers, like opioids or butalbital, are red flags for MOH, but treatment for patients like Vera means being weaned off of those meds completely.

"I don't take Aspirin, I don't take Tylenol, I don't take any of that stuff. We threw away the Imitrex,” she says.

Research shows it takes two to six months for the brain to recover from medication over-use. Vera is proof: no pills and no daily headache. She knows that less is truly more.

Experts say cutting-off all medications won't fully cure patients of their acute migraines, but it will help reduce the recurrence and severity of the pain.



RESEARCH SUMMARY: HEADACHE PILLS MEAN HEADACHE PAIN

MIGRAINE OVERVIEW: Many of us have them ... migraines, yet not all of us know what to do to treat them. Commonly, taking as many pills to ease the pain is the most common remedy that many turn to. What most don't know is that this could actually be hurting you more than it is helping you. Statistics from webmd.com show that only about one percent of the population is free of headaches all together. Approximately 16 to 17 percent of the United States population gets a migraine or headache at least once in their lifetime. In 2003, the World Health Organization (WHO) collected data that showed that 303 million people suffered from migraine headaches that year. Women tend to get migraines more frequently than men and ironically, neurologists are the ones who get the most migraines, approximately 57 percent of them suffer from these pains.

SYMPTOMS: Most migraines are one sided, meaning they occur on one side of the head, with strong sensitivity to light and sounds, vomiting and nausea. Most of the time, people suffering from migraines will have to shut themselves in a dark room that is very quiet to relieve irritation. (migrainesymptoms.net)

HOPE FOR HELP: There is little evidence that shows what actually causes a migraine and there is no definite cure for them either. Unfortunately, there are many types of migraines, so it may be hard to distinguish the kind that is causing you severe pain. The first type is known as a common migraine. Nearly one in a 100 people suffer from this type of migraine. Another type of migraine is known as the cluster migraine where the pain is mainly focused around the eyes. The third type of migraine is called a sinus migraine. With this migraine, pain is concentrated to behind the forehead. The fourth and final type of migraine is called a tension migraine, described as a band which squeezes the head.

TOO MANY MEDS? A common problem many migraine sufferers face is a medication overuse headache (MOH). MOH occurs when too many medications are taken at one time in attempt to help alleviate the pain. Many doctors prescribe medicine to their patients and also tell them to take Advil or Tylenol in congruence with their prescription medication. What people don't realize is this combination increases the severity of the migraine. It is important to check with your doctor to be sure you aren't over doing it on the meds and assure you are taking only what is necessary.

For More Information, Contact:
Dr. Stewart Tepper, MD
Center for Headache and Pain, Neurological Institute, Cleveland Clinic
Cleveland Clinic Main Campus
9500 Euclid Avenue
Cleveland, OH 44195
(O) (216)636-5549


Comments are posted from viewers like you and do not always reflect the views of this station.
powered by Disqus
WNDU - Channel 16 54516 State Road 933 South Bend, IN 46637 Front Desk: 574-284-3000 Newsroom: 574-284-3016 Email: newscenter16@wndu.com
Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 100147974 - wndu.com/a?a=100147974
Gray Television, Inc.